Jump to content
CrazyBoards.org

Rash on Pristiq, but suicidal on Zoloft! Can I keep taking Pristiq?


Recommended Posts

Recently my GP put me on 50mg Pristiq for depression.

 

I only took it for a few days because I got a weird rash. It wasn't like the allergic hives I've had before, but more like a contact/friction rash: it was only where my clothes were tight or where I'd been sitting (it was on my butt and calves after sitting in a recliner).

 

The rash happened on the second and third days I took it, starting about 6 hours after my morning dose and ending in the evening, around 12-15 hours after the dose. First my skin was sensitive, then irritated, then very sensitive and red, then I had tiny hives -- again, only where my clothes were rubbing or where there'd been pressure on my body. It went away by itself. I took a Benadryl after my shower the first night but the rash was already fading, and I didn't even bother with Benadryl on day 2, though the rash was in more places that time -- the inside of my upper arms and a small amount on the backs of my hands/wrists. It was never itchy at all, just sensitive and at worst stinging.

 

However, Pristiq WORKED. That third day was THE BEST DAY I've had in years. (I think I've been depressed since I was a young teenager, but I only figured it out recently -- I'm 23 now.) I felt good. Maybe not "happy," or even really "energetic." I wasn't bouncing off the walls, but I felt good about myself and I felt like I could do the things I decided to do. And then I did them, and it wasn't forced! It felt natural. Perhaps normal.

 

On day 4 I called my doc's office about the skin rash, and they told me to stop taking it, which is obviously the usual course of action when somebody on a new drug says "I have a rash like hives." But because of how weird and limited it was, I'm wondering if it's not as simple as just an allergic reaction to the med. When I've reacted to meds before (ibuprofen) it was with Big, Dramatic, Splotchy, Itchy Hives, head to toe. Not like this. So maybe it's just a side effect? Maybe it actually just made my skin sensitive, and then I reacted to something else -- chafing, fabric softener, body wash, new puppies, etc.

 

It WASN'T unbearable -- I just know it's a red flag for serious allergic reactions -- if it's not dangerous, I think I can live with it long enough to see what happens.

 

Whatever the actual reason, the rash never recurred after I stopped taking Pristiq.

 

Anyway, in place of that, my doctor prescribed me 25mg generic Zoloft (sertraline), which I started taking after 1 day off Pristiq since I didn't seem to be having any discontinuation effects. (I was really irritable, but my depression makes me so irritable anyway!)

 

Zoloft didn't seem to do anything at all ... except gradually increasing a desire to die, which hadn't even existed before I started taking it. Yesterday morning, day 5 on Zoloft, I self-injured (not normal!!!!!!) and I spent the afternoon planning ways to kill myself (really not normal!!!!!).

 

I'm obviously through with Zoloft. I already feel much better, but this leaves my depression unmanaged, and having had a taste of "normal" I really really want it back. (And so does my husband :P)

 

Has anyone heard of a rash acting this way before?

 

Would it be terribly stupid to wait a few days for the Zoloft to clear my system, get rid of all the contact irritants I can, and re-try Pristiq?

 

And -- given that I may have been depressed for my whole adult life, so maybe things are more complicated than my GP can handle -- should I really be looking for a psychiatrist to help me deal with this?

 

Thanks for any advice/experience. :)

Link to comment
Share on other sites

I second the motion:  your GP may be a very competent doctor, but once you get into problems with which antidepressant to prescribe, you really need a specialist.  A good psychiatrist will be well-versed in side effects and drug interactions, and other aspects of taking ADs.  There are dozens of ADs to choose from, and you aren't limited to the two you have tried so far.

 

Please see a pdoc and go to your GP for physical health issues and checkups, not for MI issues.

 

olga

Link to comment
Share on other sites

This is really a question for your doctor. He may be willing to re try Pristiq, I'm not sure. A psychiatrist is more likely to be comfortable with that I think. When treatment is tricky in any way, a specialist is better. If I were in your shoes, I'd be wanting to go back on Pristiq, too. I don't know enough about drug allergies etc. to say whether it's safe to do that but hopefully it will be. Nixing the skin irritants next time round sounds like a good plan. I'd switch to sensitive skin versions of soap, lotion, laundry products etc. I have hives and I'm not sure any of those things contribute at all but I use the fragrance/dye free versions just in case.

Link to comment
Share on other sites

Thanks for the input, everyone. At this point I'm just really desperate to regain some slight level of functioning.

 

I think I'm going to re-try the Pristiq, with my doc's approval, and if it's not smooth sailing from there I'll make an appointment with someone at the mental health clinic. :)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...